Oklahoma, 2023

Damaging Winds in Oklahoma, May 6, 2023

May 6, 2023 · NWS TSA · 4 events in 3 counties and zones

Strong to severe thunderstorms developed across northern Texas and south central Oklahoma during the evening of the 6th. These storms moved east and northeast into eastern Oklahoma during the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed across northern Texas and south central Oklahoma during the evening of the 6th. These storms moved east and northeast into eastern Oklahoma during the late evening hours. The strongest storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 6, 6:44 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, May 6, 6:44 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
744 PM CDT Sat May 6 2023

...New UPDATE...

.UPDATE...
Issued at 744 PM CDT Sat May 6 2023

Theme of going forecast left unchanged this evening. Cluster of
storms over western north TX beginning to show some eastward
advance, falling in line with what CAMs have been suggesting
earlier today. The near term PoPs were adjusted downward
and then trended closer to going forecast later this evening to
better line up with storm timing. Latest HRRR still shows some
potential for severe gusts into SE OK later tonight along
surging consolidated cold pool from the storms. As previous shift
mentioned, there remains potential for strong to near severe gusts
well away from the stronger convection as forecast soundings show
saturation aloft and a deep dry EML beneath (onion profile).
Tried to incorporate some of this potential into the wind gust
grids. Typically, a necessary ingredient for severe wind potential
in these scenarios is a strong LLJ, which will be lacking
tonight. Keep slight chance to chance PoPs from the blend later
tonight into early Sunday with some potential for elevated storms
continuing.

Lacy

&&

.SHORT TERM...
(Through tonight )
Issued at 225 PM CDT Sat May 6 2023

Warm and humid conditions supporting a strongly unstable airmass
across the region this afternoon. Storms are expected to develop
across NW TX into far S OK by late afternoon. Relatively weak
steering flow and an eventual increase in the low level jet yields
slow eastward storm motions. The result is an eventual upscale
expanding convective cluster than could organize into a more
forward propagating system and move into SE OK by late evening
through the early morning hours. Several guidance sources indicate
conditions favorable for strong winds well removed from the
strongest storms and fcst soundings suggest profiles supportive of
these evaporatively aided winds. Should this develop this pockets
of stronger winds may persist into the overnight hours.
Additionally, elevated convection may not entirely wane overnight
and low chances of persistent storms will be retained through
Sunday morning.

&&

.LONG TERM...
(Tomorrow through Saturday)
Issued at 225 PM CDT Sat May 6 2023

Isolated to scattered early day convection may be ongoing Sunday
primarily across SE OK through western AR. By afternoon focus will
again turn to areas across western OK and NW TX as storms develop
along the dryline. These storms will likely spread slowly eastward
and possibly into the local forecast area with a gradual weakening
trend.

The forecast become more uncertain by Monday but the idea of a
weak frontal boundary and associated storms moving into the region
Monday night into Tuesday remains present and the forecast
continues to favor this scenario. Thereafter the flow aloft
becomes notably weaker across the southern Plains. Various
scenarios exist for potential weak upper low centers meandering
across the region amidst a moist airmass. The pattern, while
nondescript, will support daily shower and storm chances through
the remainder of the week. Severe weather chances will remain low
given the weak flow.

&&

.AVIATION...
(00Z TAFS)
Issued at 628 PM CDT Sat May 6 2023

Main issue in the near term will be thunderstorm potential across
southeast OK and potentially western AR. Storms currently over NW
TX will continue to move east-northeast, potentially reaching KMLC
by around 03-04z, with gusty sfc winds. Potential is more
uncertain farther east into Arkansas later tonight into early
Sunday morning. Also potential for MVFR ceilings to spread into
SE OK early Sunday morning for a few hours, with VFR prevailing
otherwise.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   67  87  67  87 /  30  20  20  20
FSM   68  86  68  87 /  30  30  20  20
MLC   67  85  66  86 /  50  30  20  10
BVO   63  87  62  87 /  20  20  20  20
FYV   65  84  65  84 /  30  30  20  20
BYV   67  83  67  84 /  20  30  20  30
MKO   66  84  67  84 /  30  30  20  20
MIO   68  85  67  85 /  30  30  20  30
F10   66  85  66  86 /  40  20  20  10
HHW   66  82  66  84 /  60  30  30  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...07
LONG TERM....07
AVIATION...14
Hazardous weather outlook, May 6, 4:44 PM CST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
544 PM CDT Sat May 6 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
544 PM CDT Sat May 6 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Southeast Oklahoma.
	ONSET...Late Evening to around Midnight.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast Oklahoma.
	ONSET...Overnight.

DISCUSSION...

A cluster or complex of storms is expected to move into southeast
Oklahoma late this evening to around midnight. These storms will
have the potential to produce damaging winds and locally heavy
rainfall.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential...High Wind Potential.
MONDAY and TUESDAY...Thunderstorm Potential.
WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential.
THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Daily thunderstorm chances will continue Sunday through much of
next week. With an unstable airmass persisting over eastern Oklahoma
and northwest Arkansas, at least a limited threat for severe
thunderstorms will exist during this time frame. In addition,
locally heavy rainfall will be possible with the stronger storms.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 6, 9:42 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1042 PM CDT Sat May 6 2023

OKZ071-073-070430-
Pittsburg OK-McIntosh OK-
1042 PM CDT Sat May 6 2023

...Strong thunderstorms will impact portions of western McIntosh and
western Pittsburg Counties through 1130 PM CDT...

At 1042 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles southwest of Horntown to 5 miles south of
Gerty to 2 miles southeast of Olney. Movement was northeast at 35
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Mcalester...                      Kiowa...
Savanna...                        Indianola...
Hanna...                          Ashland...
Raiford...                        Haywood...
Mcalester Regional Airport...     Scipio...
Pittsburg...                      Arpelar...
Vernon...

This includes Interstate 40 in Oklahoma between mile markers 245 and
250.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3468 9589 3468 9609 3505 9609 3512 9603
      3512 9601 3515 9601 3515 9598 3534 9598
      3538 9593 3538 9588 3542 9588 3550 9576
      3507 9574 3461 9581 3459 9588
TIME...MOT...LOC 0342Z 233DEG 32KT 3504 9629 3476 9628 3444 9632

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 6, 10:08 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1108 PM CDT Sat May 6 2023

OKZ049-053-070515-
Choctaw OK-Pushmataha OK-
1108 PM CDT Sat May 6 2023

...Strong thunderstorms will impact portions of Pushmataha and
Choctaw Counties through 1215 AM CDT...

At 1108 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 8 miles east of Stringtown to 7 miles south of
Boswell. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Hugo...                           Antlers...
Clayton...                        Boswell...
Fort Towson...                    Sawyer...
Rattan...                         Soper...
Snow...                           Hugo Lake State Park...
Stanley...                        Kellond...
Clayton Lake State Park...        Kent...
Goodland...                       Messer...
Moyers...                         Kosoma...
Dunbar...                         Oleta...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3388 9554 3393 9556 3394 9560 3388 9569
      3388 9584 3395 9594 3412 9594 3416 9597
      3416 9578 3450 9578 3451 9567 3459 9567
      3460 9552 3465 9551 3468 9542 3468 9530
      3389 9526 3391 9527 3387 9529
TIME...MOT...LOC 0408Z 254DEG 26KT 3444 9591 3392 9590

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, May 6, 10:10 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1110 PM CDT Sat May 6 2023

OKZ049-073-075-070500-
Pittsburg OK-Latimer OK-Pushmataha OK-
1110 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of northwestern
Pushmataha, southwestern Latimer and southern Pittsburg Counties
through MIDNIGHT CDT...

At 1110 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
northwest of Daisy, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Mcalester...                      Krebs...
Kiowa...                          Savanna...
Alderson...                       Mcalester Regional Airport...
Blanco...                         Haileyville...
Pittsburg...                      Sardis...
Bache...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3450 9578 3451 9567 3459 9567 3459 9588
      3468 9589 3468 9609 3469 9609 3495 9573
      3468 9532 3441 9578
TIME...MOT...LOC 0410Z 234DEG 29KT 3458 9582

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

The radar

The Norman radar (KTLX), 147 km away, was scanning. The volume nearest the first event began at 04:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pittsburg

When
May 6, 10:20 PM CST
Where
Pittsburg County, Pittsburg
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.720, -95.850

Strong thunderstorm wind blew the roof off a barn.

Thunderstorm Wind, Pittsburg

When
May 6, 10:27 PM CST to 10:38 PM CST
Where
Pittsburg County, (Mlc)mc Alester Muni
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
34.880, -95.780

The ASOS at the McAlester Regional Airport measured thunderstorm wind gusts up to 63 mph.

Thunderstorm Wind, Haskell

When
May 6, 11:15 PM CST
Where
Haskell County, 2.95 mi ENE of Whitefield
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
35.265, -95.181

The Oklahoma Mesonet station near Stigler measured 69 mph thunderstorm wind gusts.

Thunderstorm Wind, Muskogee

When
May 6, 11:28 PM CST
Where
Muskogee County, 1.25 mi ESE of Warner
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.491, -95.281

Thunderstorm wind gusts were estimated to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093712, 1085802, 1093711, 1093713.